Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS Des Moines, IA

June 8, 2004Winnebago County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 8, 2004, 8:47 PM CDT for Winnebago County, Iowa. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 8:47 PM CDT (01:47 UTC)
Expired
Jun 9, 2004, 12:45 PM CDT
In force
16 hr
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 161 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 090148
FFWDMX
IAC189-090545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WINNEBAGO COUNTY IN NORTH CENTRAL IOWA

* UNTIL 1245 AM

* AT 843 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS IN THE WARNING AREA.

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING...RESULTING IN         
  EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE 1 TO 3 INCHES      
  PER HOUR. THIS WILL PRODUCE FLASH FLOODING ALONG PIKE              
  CREEK...BRUSH CREEK...AND TRIBUTARIES OF THE BLUE EARTH RIVER AND  
  WINNEBAGO RIVER. 

OTHER WARNING LOCATIONS INCLUDE...
BUFFALO CENTER...LAKE MILLS...LAKE MILLS MUNICIPAL AIRPORT...
LELAND...RAKE...SCARVILLE AND THOMPSON

FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.

LAT...LON 4350 9350 4326 9351 4326 9397 4350 9396

$$

KULA
3 follow-up statements
000 
WGUS73 KDMX 090243
FFSDMX
IAC189-195-090545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
943 PM CDT TUE JUN 8 2004

...A FLASH FLOOD WARNING CONTINUES FOR WINNEBAGO AND WORTH COUNTIES
UNTIL 1245 AM...

AT 943 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS 6 MILES SOUTH
OF HANLONTOWN...OR ABOUT 9 MILES WEST OF MASON CITY...MOVING
NORTHEAST AT 25 MPH.

THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE...

  NEAR MANLY AROUND 1000 PM...
  NEAR KENSETT AROUND 1010 PM AND
  NEAR GRAFTON AROUND 1020 PM.

AT 904 PM...WINNEBAGO COUNTY EMERGENCY MANAGEMENT REPORTED 2 INCHES 
OF WATER OVER COUNTY ROADS A16 AND R50.

THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE EASTERN PORTION 
OF THE WARNING AREA...RESULTING IN EXCESSIVE RAINFALL. RAINFALL 
RATES WILL AVERAGE 1 TO 2 INCHES PER HOUR.

FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.

LAT...LON 4351 9393 4327 9392 4327 9301 4350 9300

$$

KULA
000 
WGUS73 KDMX 090418
FFSDMX
IAC189-195-090600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1118 PM CDT TUE JUN 8 2004

...A FLASH FLOOD WARNING CONTINUES FOR WINNEBAGO AND WORTH COUNTIES
UNTIL 1245 AM...

AT 1107 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THE CENTER OF SHOWERS AND THUNDERSTORMS WITH MODERATE RAINS 
6 MILES NORTHWEST OF NORTHWOOD...OR ABOUT 26 MILES NORTH OF MASON 
CITY...MOVING NORTHEAST AT 25 MPH.

SCATTERED SLOW MOVING SHOWERS AND STORMS WILL CONTINUE TO AFFECT THE 
WARNING AREA THROUGH AT LEAST MIDNIGHT.  RAINFALL RATES HAVE 
DIMINISHED TO BELOW AN INCH PER HOUR IN MOST LOCATIONS...BUT THESE 
ADDITIONAL RAINS MAY KEEP ANY HIGH WATER AREAS FROM SUBSIDING.

ALTHOUGH NO FLOODING HAS BEEN REPORTED...DOPPLER RADAR DATA COMBINED 
WITH NEARBY RAIN GAUGES ESTIMATE THAT ANYWHERE FROM 1 TO 3 INCHES OF 
RAIN HAS FALLEN ACROSS PORTIONS OF WINNEBAGO AND WORTH COUNTIES 
SINCE 600 PM.  PLEASE REPORT ANY INSTANCES OF FLASH FLOODING TO 
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND.  AVOID WATER 
COVERED ROADS AS THE ROAD MAY BE WASHED OUT.  LESS THAN ONE FOOT OF 
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.

LAT...LON 4349 9396 4326 9396 4325 9304 4350 9303

$$

SMALL
000 
WGUS73 KDMX 090557
FFSDMX
IAC189-195-090715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1256 AM CDT WED JUN 9 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR WINNEBAGO AND
WORTH COUNTIES UNTIL 1245 AM HAS BEEN ALLOWED TO EXPIRE...

RAINS HAVE ENDED OVER WORTH AND WINNEBAGO COUNTIES FOR THE TIME 
BEING.  NO FLOODING HAS BEEN REPORTED FROM PREVIOUS RAINS...SO THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

ADDITIONAL RAIN IS POSSIBLE OVERNIGHT HOWEVER.  THE COMBINATION OF 
DOPPLER RADAR DATA AND NEARBY RAIN GAUGES ESTIMATE THAT 1 TO 3 
INCHES OF RAIN FELL OVER THESE COUNTIES TUESDAY EVENING.  WITH THE 
GROUND QUITE SATURATED...ANY ADDITIONAL HEAVY RAIN COULD QUICKLY 
PRODUCE PONDING WATER ON ROADS...OR RISES IN SMALL STREAMS AND 
CREEKS.  MONITOR LATER NATIONAL WEATHER SERVICE FORECASTS AND 
STATEMENTS FOR UPDATED INFORMATION.

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:30 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 8, 3:30 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT TUE JUN 8 2004

.DISCUSSION...
DIFFICULT FORECAST FOR THE FIRST 48 HOURS.  MODEL DISAGREEMENT
DOESNT HELP MATTERS EITHER.  WATER VAPOR IMAGERY SHOWING A VORT MAX
LIFTING NORTHEAST OUT OF NE KS INTO NW MO.  THIS WILL EVENTUALLY...
LATER THIS EVENING...MOVE INTO SOUTHEAST IOWA AND PROVIDE A CHANCE
FOR THUNDERSTORMS IN THAT AREA.  IN ADDITION...A QUASI-STATIONARY
FRONTAL BOUNDARY OVER THE NW PART OF THE STATE WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT IN THAT AREA.  CONVECTIVE
ACTIVITY SHOULD INCREASE THIS EVENING ALONG THE FRONTAL BOUNDARY
THEN MOVE INTO THE NORTHERN SECTIONS OF THE CWA OVERNIGHT.  PWATS
ARE 1-5 TO 1.8 INCHES.  THOSE LOCATIONS THAT DO RECEIVE A
THUNDERSTORM THIS EVENING WILL GET A GOOD RAIN BUT COVERAGE WILL NOT
BE WIDESPREAD.

ON WEDNESDAY THE FRONT INCHES EVER SO SLOWLY ACROSS THE CWA THROUGH
THE AFTERNOON HOURS.  FLOW ALOFT IS EXTREMELY WEAK AND CAPES ARE NOT
IMPRESSIVE.  THUNDERSTORMS TOMORROW SHOULD BE SLOW MOVING HEAVY RAIN
PRODUCERS.  LOW LCL LEVELS INDICATE SOME STORMS MAY PRODUCE AN
ISOLATED LANDSPOUT DURING THE AFTERNOON.  THE FRONT SINKS SOUTHEAST
OF THE CWA WEDNESDAY NIGHT WITH A GREAT LAKES HIGH PUSHING IN ON
THURSDAY.  CONVECTION ON THURSDAY SHOULD BE LIMITED TO THE SOUTH AND
WEST.  THURSDAY NIGHT THE SURFACE LOW OVER KS/NE LIFTS NE PUSHING
THE WARM FRONT BACK ACROSS THE CWA.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE FRONT FRIDAY AFTERNOON.  WEAK HIGH PRESSURE BUILDS
IN SATURDAY BEFORE THE NEXT SYSTEM MOVES INTO CENTRAL IOWA. THE GFS
EXPLODES STORMS ALONG A WARM FRONT LIFTING INTO THE STATE.  QPF
AMOUNTS IN EXCESS OF 2 INCHES SEEMS A BIT OVERDONE BUT I WILL
CERTAINLY MENTION MODERATE RAINFALL FOR THIS NIGHT.  THINGS CLEAR
OUT LATE IN THE WEEKEND AND NEXT WEEK.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, Jun 8, 2:56 PM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT TUE JUN 8 2004

IAZ004>007-015>017-023>027-033>037-044>047-057-058-091100-
AUDUBON-BOONE-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-
FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
256 PM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS NORTHWEST OF A WATERLOO
TO ATLANTIC LINE.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS AREA POSSIBLE AT ANY TIME.  THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS AFTER 9 PM.  THE MAIN THREAT
FROM THESE STORMS WILL BE WIND GUSTS AROUND 60 MPH AND ISOLATED VERY
HEAVY RAINFALL. A LESSOR THREAT WILL BE FOR HAIL OF UP TO AN INCH IN
DIAMETER FROM 9 PM UNTIL 3 AM.  THE POSSIBILITY OF HEAVY RAINFALL
WILL BE MOST LIKELY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE WEDNESDAY.
REDUCED INSTABILITY SHOULD INHIBIT ANY ORGANIZED SEVERE
THUNDERSTORMS. ADDITIONAL ISOLATED HEAVY RAINFALL AMOUNTS MAY
OCCUR WEDNESDAY. AN ADDITIONAL RISK OF SEVERE THUNDERSTORMS WILL
OCCUR FRIDAY. THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING
WIND AND ISOLATED TORNADOES. AT THIS TIME IT APPEARS THE
SEVERE WEATHER THREAT WILL SHIFT EAST OF THE AREA BY LATE FRIDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM...THEN AGAIN LATE IN
THE WEEK.

IAZ028-038-039-048>050-059>062-070>075-081>086-092>097-091100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-CASS-CLARKE-DALLAS-DAVIS-
DECATUR-GRUNDY-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
256 PM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS SOUTHEAST OF A
WATERLOO TO ATLANTIC LINE.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS AREA POSSIBLE OVERNIGHT...HOWEVER SEVERE
WEATHER IS NOT EXPECTED.  THERE WILL BE A THREAT OF GUSTY WINDS AND
HEAVY RAINFALL. NO ORGANIZED THUNDERSTORMS ACTIVITY IS EXPECTED AND
AREAL COVERAGE WILL BE WIDELY SCATTERED AT BEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE WEDNESDAY...MAINLY
NORTH OF INTERSTATE 80. REDUCED INSTABILITY SHOULD INHIBIT ANY
ORGANIZED SEVERE THUNDERSTORMS. ADDITIONAL ISOLATED HEAVY RAINFALL
AMOUNTS MAY OCCUR WEDNESDAY. AN ADDITIONAL RISK OF SEVERE
THUNDERSTORMS WILL OCCUR FRIDAY. THESE STORMS MAY PRODUCE BOTH LARGE
HAIL AND DAMAGING WIND. AT THIS TIME IT APPEARS THE SEVERE WEATHER
THREAT WILL SHIFT EAST OF THE AREA BY LATE FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH WEDNESDAY. ACTIVATION MAY BE
REQUIRED FRIDAY.

In the hours before

Special weather statement, Jun 8, 5:27 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT TUE JUN 8 2004

IAZ004>007-015>017-023>026-033>036-044-090400-

...SEVERE THUNDERSTORM WATCH #411 REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR THE COUNTIES OF...

  CALHOUN               CERRO GORDO           CRAWFORD
  EMMET                 FRANKLIN              HAMILTON
  HANCOCK               HUMBOLDT              KOSSUTH
  PALO ALTO             POCAHONTAS            SAC
  WEBSTER               WINNEBAGO             WORTH
  WRIGHT
Local storm report, Jun 8, 7:42 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             2 W RUTLAND             42.76N 94.33W
06/08/2004  0.75 INCH        HUMBOLDT           IA   PUBLIC

            STRONG WINDS UNKNOWN SPEED. RELAYED THROUGH 911 AT LAW
            CENTER.

&&

KULA
Local storm report, Jun 8, 8:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             6 WNW SCARVILLE         43.50N 93.73W
06/08/2004  0.75 INCH        WINNEBAGO          IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, Jun 8, 8:18 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 W RUTLAND             42.76N 94.33W
06/08/2004  0.88 INCH        HUMBOLDT           IA   TRAINED SPOTTER

            DELAYED REPORT.

&&

GRAMS
Local storm report, Jun 8, 8:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
831 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             GRAFTON                 43.33N 93.07W
06/08/2004  0.88 INCH        WORTH              IA   LAW ENFORCEMENT

&&

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:52 PM CDTSevere Thunderstorm WarningDMXPocahontas38 min
Jun 8, 8:07 PM CDTSevere Thunderstorm WarningDMXWinnebago38 min
Jun 8, 8:21 PM CDTSevere Thunderstorm WarningDMXWorth39 min
Jun 8, 8:57 PM CDTFlash Flood WarningDMXWorth16 hr
Jun 8, 9:03 PM CDTSevere Thunderstorm WarningDMXWorth42 min
Jun 8, 9:26 PM CDTSevere Thunderstorm WarningDMXCerro Gordo49 min

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.